Jump to ContentJump to Main Navigation
Show Summary Details
In This Section

Statistical Applications in Genetics and Molecular Biology

Editor-in-Chief: Stumpf, Michael P.H.

6 Issues per year


IMPACT FACTOR 2016: 0.646
5-year IMPACT FACTOR: 1.191

CiteScore 2016: 0.94

SCImago Journal Rank (SJR) 2015: 0.954
Source Normalized Impact per Paper (SNIP) 2015: 0.554

Mathematical Citation Quotient (MCQ) 2015: 0.06

Online
ISSN
1544-6115
See all formats and pricing
In This Section
Volume 11, Issue 1 (Jan 2012)

Issues

A Context Dependent Pair Hidden Markov Model for Statistical Alignment

Ana Arribas-Gil
  • Universidad Carlos III de Madrid
/ Catherine Matias
  • Laboratoire Statistique et Génome, Université d'Évry Val d'Essonne, UMR CNRS 8071, USC INRA
Published Online: 2012-01-06 | DOI: https://doi.org/10.2202/1544-6115.1733

This article proposes a novel approach to statistical alignment of nucleotide sequences by introducing a context dependent structure on the substitution process in the underlying evolutionary model. We propose to estimate alignments and context dependent mutation rates relying on the observation of two homologous sequences. The procedure is based on a generalized pair-hidden Markov structure, where conditional on the alignment path, the nucleotide sequences follow a Markov distribution. We use a stochastic approximation expectation maximization (saem) algorithm to give accurate estimators of parameters and alignments. We provide results both on simulated data and vertebrate genomes, which are known to have a high mutation rate from CG dinucleotide. In particular, we establish that the method improves the accuracy of the alignment of a human pseudogene and its functional gene.

Keywords: comparative genomics; contextual alignment; DNA sequence alignment; em algorithm; insertion deletion model; pair hidden Markov model; probabilistic alignment; sequence evolution; statistical alignment; stochastic expectation maximization algorithm

About the article

Published Online: 2012-01-06



Citation Information: Statistical Applications in Genetics and Molecular Biology, ISSN (Online) 1544-6115, DOI: https://doi.org/10.2202/1544-6115.1733. Export Citation

Comments (0)

Please log in or register to comment.
Log in